Statins: How the drug prevents heart attacks and strokes
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Statins have been around for over 30 years and have been prescribed to millions of people in the UK. The drug has been shown to be highly effective in helping to treat high cholesterol. Due to its powerful nature, there may be other parts of the body which become effected including your eyes.
Taking statins may cause double vision, eyelid droop, or weakness of the muscles which control eye movement, researchers have found.
In a study, a total of 256 case reports relating to statin side effects reported eye-muscle disorders.
The average dose of the statins was within the range recommended for each medication.
It was also found the average time from starting on the statin to the occurrence of the eye problem was eight months.
Among the 256 case reports, 62 patients stopped taking the statin and the double-vision or eyelid-droop resolved.
Although many studies into statins and ocular conditions show conflicting results or are of statistical insignificance, some results suggest statins could potentially mitigate various ocular conditions.
The Blue Mountains Eye Study survey found that oral statins were associated with an increase in moderate to severe dry eye symptoms, possibly due to the disruption of essential cholesterol synthesis for meibum lipid homeostasis in the meibomian glands.
While the mechanism is largely unknown, it may be due to the anti-inflammatory pleotropic effects; larger clinical studies are required to establish the efficacy and safety of topical statin use.
In one study published in the investigative ophthalmology & visual science, the association of oral statin use with dry eye symptoms was analysed.
Among 535 participants with moderate to severe dry eye disease (DED), 24.1 percent were statin users, with 2.8 percent low-intensity, 14.6 percent moderate-intensity and 5.9 percent high-intensity statin use.
The study found that among participants with moderate to severe DED, statin use was not associated with severity of dry eye symptoms and signs.
Like all medications, there is a cost-benefit analysis that must be conducted before taking them.
Statins can cause a range of side effects, many of which continue to be identified through research.
It is important to note that the side effect is rare.
Other possible side effects caused by statin use include:
- Muscle pain and damage
- Liver damage
- Increased blood sugar or type 2 diabetes
- Neurological side effects.
Source: Read Full Article